MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0042-0010-US
Medical Device Problem Code Failure to Read Input Signal (1581)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2026
Type of Reportable Event Malfunction
Event or Problem Description
Clinical narrative: impella 5.5 was inserted via right axillary surgical artery access in a 51-year-old male patient presenting with acute myocardial infarction and cardiogenic shock.The patient was classified as scai shock stage c and was receiving inotropic and vasopressor support prior to device implantation.After 7 days of support, a purge fluid leak was observed.The operator replaced the purge cassette; however, the newly installed purge disc subsequently failed.The automated impella controller (aic) was replaced and support was restored.Although there was a temporary interruption in hemodynamic support during the exchange, no patient harm, injury, or clinical sequelae were reported.After 8 days of support, the patient experienced sustained ventricular tachycardia and was successfully cardioverted.During the same period, neurological changes raised concern for a possible embolic stroke.No intervention for the neurological event was reported, and impella support was continued.On day 14, the patient's care was escalated with the addition of extracorporeal membrane oxygenation (ecmo).Throughout support, the device functioned as intended at performance level p-8 with reported flows of 4.6 l/min using a sodium bicarbonate purge solution.After 15 days of support, the impella 5.5 was successfully weaned and explanted after the patient was bridged to heart transplantation.At the time of explant, the device had been used beyond its indication of support.Based on the available information, the reported purge system issues were resolved through product replacement and did not result in lasting clinical consequences.While the patient experienced ventricular tachycardia and neurological changes during support, the available information is insufficient to establish a definitive causal relationship to the impella device or any contribution of the patient being supported by multiple devices, inclusive of the ecmo.
 
Additional Manufacturer Narrative
Additional information was received that the company representative was not aware of another automated impella controller with an issue in this case.Therefore, this is one of three related reports.This report represents the automated impella controller.Other reports were submitted to represent the purge cassette and the impella 5.5.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50472067
Report Number1220648-2026-12139
Device Sequence Number10062791
Product Code OZD
UDI-Device Identifier00813502010985
UDI-Public(01)00813502010985(10)1410591(11)190510
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0042-0010-US
Device Lot Number1410591
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/24/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2026
Initial Report FDA Received Date08/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/10/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extra Corporeal Membrane Oxygenation
Patient Age51 YR
Patient SexMale
Patient Weight211 LB
Patient RaceBlack Or African American